Advertisement
YOU ARE HERE: LAT HomeCollections

'It Was a Gift From God'

Reaction: The withdrawal of the diet drugs spurs strong emotion among some.

September 22, 1997|KATHLEEN DOHENY

How do Southern California dieters feel about the withdrawal of fenfluramine (Pondimin) and dexfenfluramine (Redux)? What's next for them, in terms of health checkups and weight management? Here, the thoughts of a handful:

* "I'm upset," says Larry McCray, 51, of Reseda, a professional driver for the studios. "It was a good thing for me. I've lost 40 pounds and I've only been on the program for six weeks. I have 160 pounds to go. I probably won't get an echo[cardiogram]. I work for a living and have things to do."

* "It was too easy to get your hands on," says Jamie Krenek, 37, an Orange County loan processor. "The place I got it, I didn't even see a doctor. Ever. I lost 15 pounds, but I quit taking it after three weeks. It enhanced my temper. It makes you feel like you're totally amping out on caffeine. When I told the nurse it was too strong, she gave me something to help me sleep at night instead of reducing the dose."

* "It was a gift from God," says a 43-year-old Los Angeles woman. "It kept 40 pounds off for four years. I'm not worried [about potential side effects]. I'm more scared that I smoked for 20 years."

* "I half expected it," says Mitchell Goldstein, 44, a Los Angeles computer consultant who lost 125 pounds in six months on fenfluramine. "I'll make an appointment probably within the next week or two weeks to schedule a complete echocardiogram," he says. "I'm not worried one little bit."

* "I'm angry," says Serene Hubbard, a Woodland Hills occupational therapist who has maintained a 70-pound loss for more than two years while on fen-phen. "I don't think the FDA looked at it closely enough. If you have 3 1/2 pounds to lose, this isn't for you. But for those of us with a serious problem, this is the only viable answer."

Advertisement
Los Angeles Times Articles
|
|
|